Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

I am vomiting blood, have dark stools, am positive for coeliac disease and have a history of depression. How can this be treated?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2437 Questions
Question
Hi,
about 2 1/2 years ago i had a bad flu and never recovered. I had diarrhea and vomitting for about 7 days and lost 7lb in weight. I started having muscle spasms and pain, so bad that I couldn't do anything for myself. Bloods showed inflammation, raised white cells and auto immune. I was referred to a rheumatologist who retook bloods which came back normal. I have a history of depression and the rheumatologist said my problems were mood related. My other symtoms are night sweats, flushing, fainting, involuntary limb and head movements. I have had occasional episodes of vomitting dark blood and I am now constantly constipated and my stools are very dark. I asked for a second opinion and the new rheumatologist seemed to listen and assured me she would get to the bottom of things. Turned out she knew the original rheumatologist and also gave a diagnosis of mood related problems. Although my bloods showed i was positive for coeliac disease but that this was probably a red herring. She also mentioned carcinoid because of the flushing and sweating but that it's very rare and highly unlikely. She said she had done all she could as a specialist and would not be carrying out anymore investigation. She said she would write to my General Practitioner and recommend Cognitive Behavioural Therapy.
I really feel that because of my history of depression that I haven't been taken seriously.
Could you advice please?
I'm female, 40 years, 10 stone 11 pound, 5ft 7inch, I have had a hysterectomy but have retained my ovaries. All bloods except coeliac have come back normal.
Posted Wed, 25 Apr 2012 in General Health
 
 
Answered by Dr. Prasad 9 hours later
Dear XXXXXXX

Thanks for your query. I have noted your details and I would prefer to answer your query in this way.

"About 2 1/2 years ago i had a bad flu and never recovered. I had diarrhea and vomitting for about 7 days and lost 7lb in weight. I started having muscle spasms and pain, so bad that I couldn't do anything for myself. Bloods showed inflammation, raised white cells and auto immune. I was referred to a rheumatologist who retook bloods which came back normal. I have a history of depression and the rheumatologist said my problems were mood related."

Viral Infection can affect muscles and other connective tissues, a condition named as viral myositis. The pains that you have had earlier following the flu could have been viral mysoitis. Viral myositis vanishes in a few weeks and rarely persists after its recovery. The fact that the blood tests revealed no signs of inflammation is a point indication that the condition has improved and that it is not autoimmune related.

"My other symptoms are night sweats, flushing, fainting, involuntary limb and head movements."

Night sweats, flushing and fainting episodes can occur due to hormonal disturbances. Apart from ACTH secreting carcinoid tumours, perimenopausal symptoms, thyroid overactivity, chronic infections and so on can be considered as the cause. I am sure your doctors would have looked for these causes too.

If you are on medications for depression, certain antidepressant drugs such as sertraline, Quetiapine (Seroquel) may also be responsible for these symptoms.

Dyskinetic movements need to be addressed by a neurologist. However it is still possible that all these symptoms may be related to depressive symptoms.

"I have had occasional episodes of vomitting dark blood and I am now constantly constipated and my stools are very dark. I asked for a second opinion and the new rheumatologist seemed to listen and assured me she would get to the bottom of things. Turned out she knew the original rheumatologist and also gave a diagnosis of mood related problems. Although my bloods showed i was positive for coeliac disease but that this was probably a red herring. She also mentioned carcinoid because of the flushing and sweating but that it's very rare and highly unlikely."

Do you consume alcohol?

Do you suffer from the symptoms of indigestion?

If I have to take a guess, these symptoms are more likely related to indigestion/gastritis. The next most likely cause is a liver dysfunction. Carcinoid tumours of the gut like your doctor mentioned is rare but can be the cause of dark stools.

Stool for occult blood, upper and lower GI endoscopies, liver function tests along with blood hemoglobin test are useful tools of investigations and are entailed. Perhaps consulting a gastroenterologist can throw light if any of the above mentioned conditions are the cause.

Most of the fore mentioned test may have already been done by your doctor’s. You may discuss about these with your primary care provider.

Modifying antidepressant medications may also benefit you.

Rationalising your diet and a better lifestyle are essential in the treatment of stomach and intestine symptoms.

There is no harm in trying CBT / counseling by a psychiatrist and treat depression adequately. Some of your symptoms if not all is expected to improve with its treatment.

I hope I have answered your query adequately, If there are more queries, I will be available for follow ups.

Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
,  

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor